Pennsylvania, 2014Winter Storm in Pennsylvania, February 4 to 5, 2014
February 4 to 5, 2014 · NWS CLE · 3 events in 3 counties and zones
A low pressure system developed near the gulf coast on February 4th and tracked northeast through the Tennessee and Ohio Valleys to near Pittsburgh by the morning of February 5th. As this system tracked northeast it brought heavy snow to northwest Pennsylvania.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed near the gulf coast on February 4th and tracked northeast through the Tennessee and Ohio Valleys to near Pittsburgh by the morning of February 5th. As this system tracked northeast it brought heavy snow to northwest Pennsylvania. The heaviest snow occurred closer to Lake Erie with reports of 7-12 inches. Snowfall totals decreased towards Crawford County where snowfall averaged closer to 6 inches with up to a tenth of an inch of icing as precipitation mixed with freezing rain and sleet on the morning of the 5th. Temperatures were in the mid 20s when the mixed precipitation occurred on the morning of the 5th allowing slick conditions to develop quickly. Northeast winds shifted to the northwest by the afternoon of the 5th with speeds increasing to 15 to 20 mph with gusts to 25 mph inland and as high as 37 mph near Lake Erie. The combination of falling snow and strong winds caused periods of near white out conditions near Erie on the morning of the 5th. The snow tapered off from west to east during the afternoon of the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 3:37 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Feb 4, 3:37 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
337 PM EST TUE FEB 4 2014
.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL MOVE EAST OF THE REGION THIS
EVENING. LOW PRESSURE OVER THE TEXAS GULF COAST WILL MOVE NORTHEAST
TO SOUTHEAST OHIO BY WEDNESDAY MORNING. THE LOW WILL THEN WEAKEN AND
BECOME ABSORBED IN A LOW PRESSURE SYSTEM THAT WILL DEVELOP ALONG THE
NEW JERSEY COAST. THE LOW WILL THEN PULL OUT TO THE NORTHEAST.
ARCTIC HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE CENTRAL UNITED
STATES BY THURSDAY AFTERNOON AND EXTEND A RIDGE EAST OVER THE LOCAL
AREA. THE HIGH WILL MOVE EAST ACROSS OHIO BY SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HERE IT COMES. THE NOW NEGATIVELY TILTED UPPER LEVEL TROUGH OVER THE
EASTERN SLOPES OF THE ROCKY MOUNTAINS IS BEGINNING TO LIFT NORTHEAST
AT THIS TIME. VIGOROUS UPPER LEVEL VORTICITY MAXIMUM WILL LIFT
NORTHEAST TOWARD THE REGION WITH ASSOCIATED SURFACE LOW PRESSURE
OVER THE TEXAS GULF COAST.
THE LOW IS BEGINNING TO PICK UP STEAM AT THIS TIME AND MAKE A BEE
LINE FOR THE FORECAST AREA. THE OVERALL LOW PRESSURE SYSTEM TRACK
HAS BEEN WAVERING BACK AND FORTH FROM NORTH TO SOUTH A FEW MILES
WITH SOME WHAT OF A GENERAL AGREEMENT AMONG THE MODELS.
THE DIFFERENCE NOW IS HOW MUCH WARM AIR WILL BE ENTRAINED INTO THE
SYSTEM. MODELS ARE INDICATING THAT SOME MID LEVEL WARM AIR
ENTRAINMENT WILL TAKE PLACE AND LIFT NORTH ACROSS THE SOUTHEASTERN
PORTIONS OF THE FORECAST AREA TOWARD MORNING. THIS SHOULD CAUSE THE
SNOW TO BECOME MIXED WITH SLEET AND FREEZING RAIN FROM APPROXIMATELY
EASTERN MARION COUNTY TO JUST SOUTH OF MANSFIELD INCLUDING
AKRON...CANTON...AND YOUNGSTOWN. THE LIQUID PRECIPITATION WILL
UNDOUBTEDLY REDUCE SNOWFALL TOTALS.
HOWEVER...WE ALL AGREE THAT AS THE SNOW INTENSITY INCREASES DURING
THE NIGHT...WE WILL SEE SNOWFALL RATES OF BETWEEN 1 INCH AND ONE AND
ONE HALF INCH AN HOUR IN THE HEAVY SNOW BAND.
FURTHER NORTH OF THE LINE MENTIONED WE WILL LIKELY SEE ALL SNOW AND
THIS INCLUDES THE TOLEDO AND FINDLAY AREA OVER TO THE CLEVELAND
AREA. THERE IS THE POTENTIAL THAT THESE AREAS COULD SEE MORE SNOW
THAN WE ARE CURRENTLY FORECASTING IF THE NORTHEAST FLOW DOWN LAKE
ERIE IS ENHANCED BY MOISTURE FLUX FROM THE LAKE. THERE ARE SEVERAL
SIGNIFICANT CRACKS IN THE ICE THAT SHOULD BE SIGNIFICANT FOR SOME
REVERSE LAKE ENHANCEMENT TO DEVELOP OVERNIGHT TONIGHT. MAY NEED TO
UP SNOW AMOUNTS IN THE NORTHWEST AREA.
TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 20S IN THE NORTHWEST AND
LAKE SHORE AND WARM TO AROUND 30 IN THE SOUTHEAST AS THE LOW
PRESSURE SYSTEM APPROACHES.
WINDS WILL BE AN ISSUE OVER NIGHT AS THEY INCREASE TO 10 TO 20 MPH
OUT OF THE NORTH DURING THE NIGHT. THERE WILL BE BLOWING AND
DRIFTING OF THE SNOW THAT WILL CAUSE REDUCED VISIBILITIES TO A
QUARTER MILE OR LESS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
SURFACE LOW PRESSURE WILL BE OVER SOUTHEASTERN OHIO BY 12Z TOMORROW
MORNING AND AT THIS TIME OR SHORTLY THEREAFTER...WE SHOULD SEE A
TRANSITION BACK OVER TO ALL SNOW AGAIN IN THE WAKE OF THE LOW
PRESSURE SYSTEM. THIS IS WHEN THE NEW JERSEY COASTAL LOW WILL BEGIN
TO TAKE SHAPE AND RAPIDLY INTENSIFY. THIS SHOULD ABSORB THE OHIO
VALLEY LOW PRESSURE SYSTEM FAIRLY QUICKLY BY MID DAY.
THE UPPER LEVEL TROUGH WILL LINGER OVER THE AREA ALONG WITH THE
POSITIVE VORTICITY MAXIMUM. SO FAR...MODELS SUGGEST THAT A BAND OF
MOISTURE WILL REMAIN OVER THE REGION THROUGH MUCH OF THE DAY AND
THIS WILL ALLOW FOR SOME LIGHT SNOW SHOWER ACTIVITY TO
DEVELOP...ESPECIALLY ONCE THE FLOW BECOMES MORE NORTHWEST. NORTHERLY
FLOW EARLY IN THE DAY WILL LIKELY SET UP A LAKE HURON TO LAKE ERIE
FETCH OF LAKE EFFECT SNOW.
DRIER AIR WILL BEGIN TO INFILTRATE THE FORECAST AREA GOING INTO
WEDNESDAY NIGHT AND THURSDAY AND ALSO SHIFT THE FLOW TO MORE
WESTERLY THEN SOUTHWESTERLY. THIS SHOULD BRING AN END TO THE LAKE
EFFECT SNOW ACTIVITY. THE REST OF THE AREA SHOULD SEE FAIR WEATHER
WEDNESDAY NIGHT INTO THURSDAY AND THEN ALL AREAS ON FRIDAY AS HIGH
PRESSURE BUILDS SOUTH AND THEN EAST ACROSS THE REGION.
AS WARMER AIR ENTRAINS INTO THE SYSTEM WEDNESDAY MORNING WE COULD
SEE HIGHS WARM INTO THE LOWER 30S ACROSS THE SOUTHEAST BUT REMAIN IN
THE 20S ELSEWHERE. ONCE LOW MOVES EAST DURING THE MORNING...THIS
SHOULD ALLOW ARCTIC AIR TO PLUNGE SOUTH ACROSS THE REGION. THE
ARCTIC AIR WILL REMAIN IN PLACE THROUGH FRIDAY NIGHT UNTIL THE HIGH
PRESSURE CENTER FINALLY MOVES EAST OF THE AREA ON SATURDAY. LOOKING
AT LOWS AGAIN IN THE SINGLE DIGITS AND HIGHS IN THE TEENS TO 20S.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
PREVIOUS FORECAST HAD A CHANCE OF SNOW ALREADY IN FOR SATURDAY.
STILL SOME QUESTION ABOUT WHEN AND WHERE A LOW WILL DEVELOP ALONG
THE EAST COAST. IT APPEARS THAT A FRONTAL BOUNDARY WILL SAG SOUTH
ACROSS THE AREA ON SATURDAY. ALTHOUGH MOISTURE WILL BE LIMITED
THERE COULD BE ENOUGH LIFTING ALONG THE FRONT FOR SOME AREAS OF
SNOW. SO...WILL MAINTAIN THE LOW PRECIP CHANCES ALREADY IN THE
FORECAST. BETTER CHANCES FOR SNOW APPEAR TO BE SUNDAY AS THE LOW TO
THE EAST SPREADS MOISTURE INTO THE AREA. BEST CHANCES FOR SNOW WILL
BE OVER THE EAST HALF OF THE AREA. SOME LAKE EFFECT WILL BE
POSSIBLE ON MONDAY IN THE NW FLOW BUT HIGH PRESSURE SHOULD WIN OUT
ON TUESDAY AND WILL GO WITH A DRY FORECAST. TEMPS WILL CONTINUE TO
AVERAGE WELL BELOW NORMAL DURING THE PERIOD AND HAVE TRENDED TO THE
COOL SIDE OF GUIDANCE.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SIGNIFICANT WINTER STORM STILL ON TRACK TO MOVE INTO THE AREA
AROUND OR MOSTLY AFTER 00Z THIS EVENING. UNTIL THEN EXPECT VFR
CONDITIONS ALTHOUGH CIGS WILL CONTINUE LOWER DURING THE AFTERNOON
HOURS AS MOISTURE INCREASES ACROSS THE ENTIRE FORECAST AREA.
HAVE FORECASTED MVFR CONDITIONS INTO THE WEST SECTIONS OF OUR
OHIO COUNTIES AROUND 23Z DROPPING TO IFR AND BELOW 02-04Z TIME
FRAME. AT KCLE BROUGHT MVFR CONDITIONS IN BY 02Z WITH IFR AFTER
04Z. FOR THE OVERNIGHT EXPECT MODERATE TO OCCASIONALLY HEAVY SNOW
ACROSS THE AREA. IFR TO PERSIST INTO WEDNESDAY MORNING. SOME
FREEZING RAIN/SLEET IN THE TAFS FOR KMFD... KCAK AND KYNG. MOST
OTHER TAF SITES SHOULD STAY ALL SNOW.
OUTLOOK...NON VFR WEDNESDAY AND THEN AGAIN ON SATURDAY.
&&
.MARINE...
LOW PRESSURE WILL PASS TO THE SE OF THE LAKE LATE TONIGHT. EXPECT
NE FLOW TO GRADUALLY INCREASE AND THEN BECOME N AND EVENTUALLY NW AS
THIS HAPPENS. A RIDGE WILL SET UP JUST SOUTH OF THE LAKE BY EARLY
THURSDAY AND THIS WILL CAUSE THE FLOW TO BECOME WESTERLY FOR A
COUPLE DAYS. LOW PRESSURE MOVING UP THE EAST COAST WILL CAUSE THE
FLOW TO RETURN TO A NORTHERLY DIRECTION OVER THE WEEKEND. SPEEDS
THE SECOND HALF OF THE PERIOD WILL BE GENERALLY UNDER 15 KNOTS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM EST
WEDNESDAY FOR OHZ010>014-020>023-031>033-038-089.
WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR OHZ003-
006>009-017>019-027>030-036-037-047.
PA...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM EST
WEDNESDAY FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KUBINA
AVIATION...BC
MARINE...KUBINAHazardous weather outlook, Feb 4, 3:40 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EST TUE FEB 4 2014
OHZ010>014-020>023-031>033-038-089-PAZ001>003-052045-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
340 PM EST TUE FEB 4 2014
...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>009-017>019-027>030-036-037-047-052045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
340 PM EST TUE FEB 4 2014
...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-052045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
340 PM EST TUE FEB 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
LOMBARDY
Winter Storm, Crawford
- When
- February 4, 7:00 PM EST to February 5, 3:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
A low pressure system developed near the gulf coast on February 4th and tracked northeast through the Tennessee and Ohio Valleys to near Pittsburgh by the morning of February 5th. As this system tracked northeast it brought heavy snow to northwest Pennsylvania. Snowfall totals in Crawford County averaged close to 6 inches with up to a tenth of an inch of icing as precipitation mixed with freezing rain and sleet on the morning of the 5th. Temperatures were in the mid 20s when the mixed precipitation occurred on the morning of the 5th allowing slick conditions to develop quickly. Northeast winds shifted to the northwest on the 5th with speeds increasing to 15 to 20 mph with gusts as high as 25 mph. The snow tapered off from west to east during the afternoon of the 5th.
Winter Storm, Northern Erie
- When
- February 4, 8:00 PM EST to February 5, 3:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
A low pressure system developed near the gulf coast on February 4th and tracked northeast through the Tennessee and Ohio Valleys to near Pittsburgh by the morning of February 5th. As this system tracked northeast it brought heavy snow to northwest Pennsylvania. The heaviest snow occurred closer to Lake Erie with reports of 7-12 inches. Northeast winds shifted to the northwest by the afternoon of the 5th with speeds increasing to 15 to 20 mph with gusts as high as 37 mph near Lake Erie. The combination of falling snow and strong winds caused periods of white out conditions on the morning of the 5th. Temperatures were in the mid 20s during the snowstorm. The snow tapered off during the afternoon of the 5th.
Winter Storm, Southern Erie
- When
- February 4, 8:00 PM EST to February 5, 3:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $150,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
A low pressure system developed near the gulf coast on February 4th and tracked northeast through the Tennessee and Ohio Valleys to near Pittsburgh by the morning of February 5th. As this system tracked northeast it brought heavy snow to northwest Pennsylvania. The heaviest snow occurred closer to Lake Erie with reports of 7-12 inches. Snowfall totals decreased towards Crawford County where snowfall averaged closer to 6 inches where snow mixed with sleet and freezing rain. Temperatures were in the mid 20s when the mixed precipitation occurred on the morning of the 5th allowing slick conditions to develop quickly. Northeast winds shifted to the northwest by the afternoon of the 5th with speeds increasing to 15 to 20 mph with gusts as high as 35 mph. The combination of falling snow and strong winds caused periods of white out conditions on the morning of the 5th...mainly in northern portions of the zone. The snow tapered off from west to east during the afternoon of the 5th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Extreme Cold in North Dakota, February 4, 20141 death · 1 event
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
- Winter Storm in Indiana, February 4 to 5, 201440 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502998, 502994, 502995.